The Vestibular Migraine Community
Please read our welcome post and user support wiki!

Visual symptoms


#1

Hey everyone :slight_smile:

Wondering if someone could help or maybe provide some reassurance .
My gp told me I am a rare case and apparently even rarer that I am not responding as well as he would like to nort and proprananol.

My worst issues at the moment are a general feeling of imbalance / head pressure and derealisation. BUT my most worrying symptom is my vision.

The only way I could describe this is like seeing rippling water in the distance over whatever I look at , plus visual snow / shimmering when staring long enough at anything . This is 247 and really scaring me as I’m worried my vision will never be normal again.

I have had some tiny relief so far on nort 30mg and propranolol 60mg ( tonight I go up to 80mg ) can I ask has anyone had this symptoms and it went away with either time or medication? Also has anyone taken a med that hasn’t worked at a low dose but has started to work at higher doses? Any positives would be greatly appreciated .


#2

Yes, yes, yes. These preventatives need time to work. I took Propranolol for months and it worked very gradually. I’ve been taking it for more than years now and am still seeing improvements but still have some imbalance etc. Unfortunately MAV does not disappear overnight. Well it hasn’t for me.

I remember YOU telling ME, the illustrious expert DR S said you only get visual snow with migraine so it’s a migraine symptom and when the preventatives control the migraine they will control that too. ALL these weird visual symptoms are I suspect linked together.

So what’s he suggesting you do next?

How long have you been taking nort and propranolol now. It seems you haven’t reached an effective dose yet.

Perhaps it would good idea if you could speak to Dr S. Phone his Admin. See if he does telephone consultations/email whatever. Perhaps he can reassure you.


#3

Have you been checked for nystagmus? Although the name of my ailment is different to yours - I have long standing Meniere’s - but I am very familiar with the ‘rippling water’ vision. What you describe as visual snow/shimmering could be what I call twinkling. Very annoying!! Mine is often caused by the nystagmus ( jumping eyes), and like off-balance days and all the other symptoms, it comes and goes…sometimes days at a time, sometimes just a few hours. Yesterday I had great trouble focusing, head pressure, loud whooshing tinnitus and imbalance - to-day I am fine, just a little off-balance.
I do not take meds - but maybe your problems will settle once yours take effect.
p.s. - as a quick (if not totally reliable!) self- check for nystagmus: lightly place 2 fingers on your closed eyelids…I find that I can fell the eyeball ‘jumping’ whilst keeping the eye 'still '.


#4

I have lots of visual symptoms. I know both @Space_Cadet and I have visual snow. I went to see a neuro-ophthalmologist about it early this month. He thinks it’s harmless and should be thought of like tinnitus - annoying but benign. He suggested verapimil might help. I’m not going to bother treating it. I’ve found Effexor has reduced the severity of my visual symptoms to the point of background noise.


#5

That’s really reassuring that prop is still helping even now , problem is it’s not agreeing with me it’s causing ALOT of bloating I wouldn’t mind if it was helping however propranolol was not dr s med of choice I only added it to nort to control my heart unfortunately it is not doing that . So rather than waste time he will probably start me on pregablin or gabapentin . I just wondered if anyone else had these symptoms as they have been so intense lately and pretty scary . I emailed dr s secratery today :slight_smile:


#6

Thanks so much @flutters it’s good to know it isn’t just me I would happily take background noise atm they’re very much more than just irritating . Hopefully il find something to control it just wondered if anyone else experienced it


#7

Hey @mazzy sorry you get this too it is interesting how all these vestibular conditions have cross over symptoms ! I just tested I don’t have nystagmus :confused: they did check for this early on so maybe it’s jsut my lovely migraine playing up it’s super scary tho when it’s 247


#8

We had a whole thread on visual symptoms last month.


#9

I’ve had all these symptoms along with the with the scintillating scotoma auras. It was at it’s worse before I got diagnosed when my stress level was through the roof. I was on a low dose of Doxepin which helped for a while and then it seemed to stop working. I’m not on any meds now and my visual symptoms have greatly improved with just time. It gives me hope that I’m coming out of this.


#10

I used to call it digital vibration… it’s like when you look at something directly it has that look of a hazy mirage … like the hazy heat above a hot summer day pavement.
I also get the visual snow-- it happens in the dark mostly but if I’m really symptomatic it’ll come out during daylight too.


#11

It’s always snowing in my head.


#12

Prop causing alot of bloating. Ah, I wondered maybe that’s what causes mine. Never thought of that actually. Used to hv lovely tight flat tummy but alas no more. Did wonder whether it’s all that extra water. To avoid Prop giving me severe indigestion (diagnosed GERD) hv to drink full mug of water 3 times a day with the pills. Alot of extra water. If it comes down to it I’ll buy more elasticated waistbands and suffer provided I can stand vertical rather than lie horizontal any day but as you are exp symptoms at such a low dose and methinks Prop works best at pretty high doses could well be you won’t make it on Prop at all.

Sounds good idea. Chase up with phone call if you don’t get prompt response.


#13

Thanks @flutters il look for it


#14

Wow @dizzyhead that’s amazing to hear we’re your symptoms constant ? That’s so good to hear they’ve improved :slight_smile: do you dosulepin? Also could I ask how long you took it for


#15

Thanks @Onandon03 I def know the prop makes me hold water but think your right the rate I’m going il def end up probably not Making so may have to swap altogether :confused:


#16

Yes @Space_Cadet that’s exactly what it looks like could I ask did this improve over time ? Mine is def worse in the dark as can see it more


#17

My visual symptoms weren’t constant but happened quite frequently. The visual snow and shimmering vision happened almost every day while the regular auras happened 1-3 times a month. I took Doxepin for a year and it helped for maybe 9 of those months.


#18

Last night I was pretty migrainey so the visual snow got worse (the barometer pressure shot up .40 points in a day). Tonight they’re pretty decent tho even with the thunderstorms lingering here in New England. It waxes and wanes with the symptoms, but I do notice a gradual improvement. I’ve had this for a year now. It’s so slow for recovery. They’ll become more transparent so you notice them less, if I said that correctly haha.
The vibration haze nonsense comes and goes, but I can’t recall when it last happened now. I had a very bad relapse in March which screwed my compensation, so I was seeing it again much more then. Now I see it maybe once in awhile but very rarely, as I said, I can’t recall when it last was. I got tired of doing the diary too unless it’s a big episode and even then I’m more concerned just riding the wave.
My new diary consists of foods I can use towards recipes.

How are you faring as of now? You’re incredibly fit from your picture. Exercise must help you.


#19

The me do much dizzy head can I ask is doxepin an snri?


#20

no, its a tricyclic antidepressant same class as amitriptyline and noritryptline.